Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 22, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 9, 2022, 7:34 PM CDT for Olmsted County, Wabasha County, Winona County, Minnesota; Buffalo County, Wisconsin. It was in force for 56 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2022, 7:34 PM CDT (00:34 UTC)
- Expired
- May 9, 2022, 8:30 PM CDT
- In force
- 56 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Olmsted County, MN, Wabasha County, MN, Winona County, MN, Buffalo County, WI
The radar
The La Crosse radar (KARX), 86 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 7:47 PM CDT | HAIL 0.88 | 3 Ssw Rochester, MN | |
| May 9, 7:52 PM CDT | HAIL 0.5 | 3 S Rochester, MN | REPORT FROM MPING: HALF-INCH (0.50 IN.). |
| May 9, 7:54 PM CDT | TSTM WND GST 76 | 3 N Stewartville, MN | |
| May 9, 8:01 PM CDT | HAIL 0.5 | 2 E Wabasha, MN | REPORT FROM MPING: HALF-INCH (0.50 IN.). |
| May 9, 8:04 PM CDT | TSTM WND GST 60 | Millville, MN | |
| May 9, 8:06 PM CDT | HAIL 0.75 | 2 Se Nelson, WI | REPORT FROM MPING: DIME (0.75 IN.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 2:50 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 923 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1801 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- -82 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
612
WUUS53 KARX 100034
SVRARX
MNC109-157-169-WIC011-100130-
/O.NEW.KARX.SV.W.0022.220510T0034Z-220510T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
734 PM CDT Mon May 9 2022
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Western Winona County in southeastern Minnesota...
Olmsted County in southeastern Minnesota...
Wabasha County in southeastern Minnesota...
Central Buffalo County in west central Wisconsin...
* Until 830 PM CDT.
* At 734 PM CDT, severe thunderstorms were located along a line
extending from 7 miles northwest of Elgin to 6 miles north of Grand
Meadow, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Elgin around 740 PM CDT.
Plainview around 745 PM CDT.
Wabasha and Kellogg around 800 PM CDT.
Chatfield, Eyota and Buffalo City around 805 PM CDT.
Alma and Dover around 810 PM CDT.
St. Charles around 815 PM CDT.
Modena around 820 PM CDT.
Lewiston, Rollingstone and Altura around 830 PM CDT.
Other locations impacted by these severe thunderstorms include South
Troy, Pioneer Campground, County Roads 9 And 10, Potsdam, Cream,
Mondovi Airfield and Highway 88 And County O.
This includes Interstate 90 in Minnesota between mile markers 205 and
243.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Minnesota...and west central Wisconsin.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4432 9238 4460 9153 4457 9153 4385 9191
4385 9245 4383 9245 4384 9267
TIME...MOT...LOC 0034Z 245DEG 37KT 4419 9237 4379 9262
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KAA1 follow-up statement
675
WWUS53 KARX 100104
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
804 PM CDT Mon May 9 2022
MNC109-157-169-WIC011-100130-
/O.CON.KARX.SV.W.0022.000000T0000Z-220510T0130Z/
Winona MN-Olmsted MN-Wabasha MN-Buffalo WI-
804 PM CDT Mon May 9 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR WESTERN WINONA...EASTERN OLMSTED...CENTRAL WABASHA AND CENTRAL
BUFFALO COUNTIES...
At 802 PM CDT, severe thunderstorms were located along a line
extending from Kellogg to 6 miles south of Eyota, moving northeast at
45 mph.
HAZARD...75 mph wind gusts and quarter size hail.
SOURCE...Radar indicated. At 754 PM, the Rochester Airport reported
a wind gust of 76 mph.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
These severe storms will be near...
Wabasha and Kellogg around 805 PM CDT.
Alma and Buffalo City around 810 PM CDT.
St. Charles around 820 PM CDT.
Modena around 825 PM CDT.
Lewiston and Altura around 830 PM CDT.
Rollingstone around 840 PM CDT.
Other locations impacted by these severe thunderstorms include
Pioneer Campground, County Roads 9 And 10, Cream, Mondovi Airfield,
Highway 88 And County O, County Roads 28 And 31 and Utica.
This includes Interstate 90 in Minnesota between mile markers 206 and
243.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Minnesota...and west central Wisconsin.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4460 9153 4457 9153 4385 9191 4385 9245
4383 9245 4384 9256 4438 9220
TIME...MOT...LOC 0102Z 245DEG 37KT 4431 9202 4391 9228
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH
$$
KAAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:19 PM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, May 9, 6:19 PM CDT, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 619 PM CDT Mon May 9 2022 .DISCUSSION...(This evening through Monday) Issued at 235 PM CDT Mon May 9 2022 Key Messages: - Severe weather threat this evening A low pressure system over eastern North Dakota is slated to lift northeastward through southern Canada as the associated short wave trough rides up and along the southwest to northeast oriented pressure gradient with ridging holding steady off to the east. Satellite imagery shows an expansive field of stable cumulus over the forecast area with sounding analysis showing a decent capping inversion in place. Depending on how well surface temperatures reach this afternoon will play a large roll into how quickly storms can develop as a front approaches from the west and the lower atmosphere destabilize. There is a brief window where severe weather is expected. Should this play out there will be a chance for surface based storms. With enough overlap of strong shear and CAPE, some storms could be severe with the main threats being hail, winds, and a few tornadoes. Tuesday Through Thursday Tuesday will depend on the progress of the cold front and where it settles. The current trends have the front lingering...then gradually dropping south during the day. Scattered showers and thunderstorms will be possible however convergence along the front and the warm advection is on the weaker side. The HREF MUCAPE axis for Tuesday is from Iowa toward southern WI and this increases from 3000 J/kg during the day to 4500 J/kg. The HREF also has some max UH areas along the gradient of MLCAPE near I90 around 16Z and these shift east through early afternoon, with a second area increasing farther south across southwest WI into central and eastern WI during the afternoon. The forecast soundings have shear values of 45 to 55kts. Thus... if can see better convergence could see stronger storms along the front. The marginal risk has been elevated to a slight risk for parts of WI and includes areas from Tomah eastward. A mid latitude wave will lift northeast Wednesday into Thursday. The location of the mid-level ridge extends from Arkansas north toward Wisconsin. Forecast soundings show warm mid level temperatures in place with the organized convection across the Dakotas into MN/northern WI and the U.P. The low level jet strengthens over the Plains into the Upper Mississippi Valley with a surface front in the area. Locally, precipitation chances appear to be isolated, however storms may try to develop southward Wednesday night. In the shorter term will need to watch the periphery of the cap each day. Thursday looks like the warmest day with highs in the 80s to lower 90s. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 619 PM CDT Mon May 9 2022 Main focus for this TAF period is showers and scattered convection moving through the area this evening. Thunderstorm cells have developed in SE Minnesota and are moving northeast. Additional cells could develop south of the current ones, which would impact the airports. Thunderstorms should impact KRST briefly this evening, so have included in a TEMPO group for a few hours. Because KLSE is further downstream, there is lower confidence on storms directly impacting that site. For now, stuck with VCTS, but will continue to monitor for storm development and amend the TAF if necessary. When showers move in, ceilings will lower to MVFR conditions and gusts up to 28 kts are possible. Once storms and showers move past the TAF sites, ceilings should improve to VFR and winds speeds will decrease. Another round of light showers is expected for tomorrow morning through the end of the TAF period. Ceilings could lower to MVFR conditions when the rain moves in. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...Peters/MEP/Zapotocny AVIATION...Dahl
Hazardous weather outlook, May 9, 12:38 PM CDT, 6 hours 56 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1238 PM CDT Mon May 9 2022 IAZ011-030-WIZ017-029-034-042>044-053>055-061-102145- Allamakee-Clayton-Taylor-Clark-Jackson-Monroe-Juneau-Adams-Vernon- Crawford-Richland-Grant- 1238 PM CDT Mon May 9 2022 This Hazardous Weather Outlook is for portions of northeast Iowa and southeast Minnesota through southwest and central Wisconsin. .DAY ONE...Today and Tonight Southeast winds will gust up to 40 mph today. Scattered storms may develop this evening. Any storms that develop could become severe with large hail, damaging winds, and possibly a tornado, mainly between 6 PM and 11 PM. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic thunderstorm chances persist through the remainder of the week, but it is too early to discern any severe weather potential. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ018-019-029-102145- Floyd-Chickasaw-Fayette- 1238 PM CDT Mon May 9 2022 This Hazardous Weather Outlook is for portions of northeast Iowa and southeast Minnesota. .DAY ONE...Today and Tonight Southeast winds of 20 to 30 mph with gusts upwards of 45 mph today. A Wind Advisory is in effect. Scattered storms may develop this evening. Any storms that develop could become severe with large hail, damaging winds, and possibly a tornado, mainly between 6 PM and 11 PM. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic thunderstorm chances persist through the remainder of the week, but it is too early to discern any severe weather potential. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this early evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>010-MNZ079-086>088-094>096-WIZ032-033-041-102145- Mitchell-Howard-Winneshiek-Wabasha-Dodge-Olmsted-Winona-Mower- Fillmore-Houston-Buffalo-Trempealeau-La Crosse- 1238 PM CDT Mon May 9 2022 This Hazardous Weather Outlook is for portions of north central Iowa...northeast Iowa...southeast Minnesota and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Southeast winds of 20 to 30 mph with gusts upwards of 50 mph today. A Wind Advisory is in effect for parts of the area. Numerous storms may develop this evening. Any storms that develop could become severe with very large hail, a tornado, possibly strong, and damaging winds mainly between 6 PM and 11 PM. Lightning can be expected with any storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic thunderstorm chances persist through the remainder of the week, but it is too early to discern any severe weather potential. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and early evening. Zapotocny
In the hours before
Local storm report, May 9, 7:22 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
722 PM CDT MON MAY 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM HAIL LAKE CITY 44.45N 92.27W
05/09/2022 U0.75 INCH WABASHA MN PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&Local storm report, May 9, 7:25 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
725 PM CDT MON MAY 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM HAIL LAKE CITY 44.44N 92.26W
05/09/2022 U0.50 INCH WABASHA MN PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
&&Local storm report, May 9, 7:27 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
727 PM CDT MON MAY 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM HAIL 1 W DOUGLAS 44.11N 92.59W
05/09/2022 M0.75 INCH OLMSTED MN TRAINED SPOTTER
&&Special weather statement, May 9, 7:29 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service La Crosse WI
729 PM CDT Mon May 9 2022
MNZ079-087-088-100100-
Wabasha MN-Olmsted MN-Winona MN-
729 PM CDT Mon May 9 2022
...A strong thunderstorm will impact portions of northwestern Winona,
northern Olmsted and Wabasha Counties through 800 PM CDT...
At 728 PM CDT, trained weather spotters reported a strong
thunderstorm near Oronoco, or 7 miles north of Rochester, moving
northeast at 60 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Trained weather spotters reported penny sized hail near
Douglas, MN.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Elgin around 740 PM CDT.
Plainview around 745 PM CDT.
Wabasha and Kellogg around 755 PM CDT.
Alma around 800 PM CDT.
Other locations impacted by this storm include South Troy, Pioneer
Campground, Rattelsnake Point, Potsdam, Hidden Meadows R V Park, West
Albany, Kings Park, Rattlesnake Ridge, Bremen and Theilman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Minnesota...and west central Wisconsin.
&&
LAT...LON 4441 9209 4440 9205 4438 9203 4436 9197
4433 9192 4431 9191 4429 9193 4427 9190
4425 9189 4423 9189 4420 9187 4419 9185
4400 9252 4415 9265
TIME...MOT...LOC 0028Z 238DEG 53KT 4413 9248
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
KAALocal storm report, May 9, 7:30 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
730 PM CDT MON MAY 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 PM HAIL BYRON 44.03N 92.65W
05/09/2022 M0.88 INCH OLMSTED MN BROADCAST MEDIA
&&Local storm report, May 9, 7:32 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
732 PM CDT MON MAY 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM HAIL LAKE CITY 44.44N 92.26W
05/09/2022 U1.00 INCH WABASHA MN PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
0731 PM HAIL LAKE CITY 44.45N 92.27W
05/09/2022 M0.75 INCH WABASHA MN LAW ENFORCEMENT
0730 PM HAIL LAKE CITY 44.45N 92.27W
05/09/2022 U1.25 INCH WABASHA MN PUBLIC
REPORT FROM MPING: HALF DOLLAR (1.25 IN.).
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:13 PM CDT | Severe Thunderstorm Warning | ARX | Wabasha | 47 min |
| May 9, 7:29 PM CDT | Special Weather Statement | ARX | Wabasha | 31 min |
| May 9, 7:41 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Mower | 64 min |
| May 9, 8:29 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted, Wabasha, Winona | 61 min |
| May 9, 8:43 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore | 47 min |
| May 9, 9:15 PM CDT | Severe Thunderstorm Warning | ARX | Winona | 45 min |
| May 9, 9:39 PM CDT | Special Weather Statement | ARX | Houston | 66 min |
| May 9, 7:59 PM CDT | Tornado Warning | ARX | Buffalo | 46 min |
| May 9, 8:18 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Clark, Jackson, Trempealeau | 57 min |
| May 9, 8:32 PM CDT | Tornado Warning | ARX | Buffalo, Trempealeau | 32 min |
| May 9, 10:01 PM CDT | Special Weather Statement | ARX | Jackson, La Crosse, Monroe | 29 min |
| May 9, 10:31 PM CDT | Special Weather Statement | ARX | Monroe | 29 min |
| May 9, 10:44 PM CDT | Severe Thunderstorm Warning | ARX | Richland, Vernon | 46 min |
| May 9, 10:50 PM CDT | Special Weather Statement | ARX | Crawford | 55 min |
| May 9, 11:01 PM CDT | Special Weather Statement | ARX | Juneau | 44 min |
| May 9, 11:28 PM CDT | Severe Thunderstorm Warning | ARX | Adams | 21 min |
| May 9, 11:39 PM CDT | Special Weather Statement | ARX | Grant, Richland | 36 min |
| May 9, 11:52 PM CDT | Special Weather Statement | ARX | Adams | 23 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.